Alert archive / Missouri / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Paducah, KY

January 24, 20145 counties in Missouri

NWS Paducah, KY issued this red flag warning at Jan 24, 2014, 5:01 AM CST for 5 counties in Missouri. It took effect at Jan 24, 2014, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2014, 5:01 AM CST (11:01 UTC)
In effect from
Jan 24, 2014, 10:00 AM CST
Expired
Jan 24, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Paducah, KY

Counties Carter County, MO, Oregon County, MO, Ripley County, MO, Shannon County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 200 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WWUS83 KPAH 241101
RFWPAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
501 AM CST FRI JAN 24 2014


MOZ098-100-106>108-250000-
/O.NEW.KPAH.FW.W.0001.140124T1600Z-140125T0000Z/
SHANNON-WAYNE MO-OREGON-CARTER-RIPLEY-
501 AM CST FRI JAN 24 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY
FOR THE OZARK FOOTHILLS IN SOUTHEAST MISSOURI.

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* SOUTHWEST WINDS WILL INCREASE DRAMATICALLY DURING THE DAY. BY
  AFTERNOON...SUSTAINED WINDS WILL BE NEAR 15 MPH WITH GUSTS FROM
  25 TO 30 MPH.

* RELATIVE HUMIDITY VALUES WILL FALL INTO THE UPPER TEENS AND
  LOWER 20S THIS AFTERNOON.

* 10 HOUR FUEL MOISTURE LEVELS WILL ALSO FALL BELOW 8 PERCENT BY
  MID TO LATE AFTERNOON.

* THESE CONDITIONS WILL COMBINE TO PRODUCE THE POTENTIAL FOR RAPID
  FIRE GROWTH BETWEEN 10 AM AND 6 PM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MEFFERT
1 follow-up statement
519 
WWUS83 KPAH 250017
RFWPAH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CST FRI JAN 24 2014

MOZ098-100-106>108-250130-
/O.EXP.KPAH.FW.W.0001.000000T0000Z-140125T0000Z/
SHANNON-WAYNE MO-OREGON-CARTER-RIPLEY-
INCLUDING...THE MARK TWAIN NATIONAL FOREST
617 PM CST FRI JAN 24 2014

...RED FLAG WARNING HAS EXPIRED FOR STRONG SOUTHWEST WINDS AND
LOW RELATIVE HUMIDITY FOR THE OZARK FOOTHILLS IN SOUTHEAST
MISSOURI...

THE RED FLAG WARNING...ISSUED BY THE NATIONAL WEATHER SERVICE IN
PADUCAH FOR THE OZARK FOOTHILLS OF SOUTH CENTRAL AND SOUTHEAST
MISSOURI...EXPIRED AS OF 6 PM CST.

WINDS HAVE DROPPED LOW ENOUGH AND RELATIVE HUMIDITY VALUES HAVE
RISEN HIGH ENOUGH TO KEEP WEATHER CONDITIONS BELOW RED FLAG CRITERIA.

THEREFORE...THE RED FLAG WARNING WAS ALLOWED TO EXPIRE.

$$

SMITH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this red flag warning went out at Jan 24, 4:09 AM CST, 52 minutes earlier.

Area forecast discussion, Jan 24, 4:09 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CST Fri Jan 24 2014

.SHORT TERM...(Today through Sunday)
ISSUED AT 323 AM CST FRI JAN 24 2014

As the axis of an arctic sfc high moves off to the se today,
mostly calm winds this morning will start up by around mid morning
out of the sw 15 to 20 mph with gusts to 30 mph mainly across swrn
IL and sern MO. This should allow temps to jump from near zero
(especially east of the MS River) to well into the 20s today
across the entire region. There may be a brief period of -10 to
-13 wind chill values in Pike and nrn Spencer counties of IN
shortly after sunrise.

As the next mid level shrtwv feature approaches tonight, data
indicates the best winds will translate ewd into swrn IN and wrn
KY, sustained about 20 mph and gusting to around 30 mph. There now
appears to be enough QFP and cold air for up to an inch of
snowfall in Pike and nrn Spencer counties of IN between 06z and
12z Sat, with much lesser amounts just to the sw, based on a 15 to
1 snow to liquid ratio. This forecast coordinates well with adjacent
offices, where greater amounts are expected. Measurable snow is
forecast roughly in the nern half of the PAH forecast region. In
the areas of greater snowfall, snow may blow across some roadways.
With the "warmer" temps, wind chills will not be as dangerous.
Some snowfall may linger in the far nern quadrant into Sat morning.

The sun will return Saturday afternoon, and nwrly winds are
expected to die down after dark. Swrly low level flow will
commence again on Sunday, which will be the warmest day of the
week, with highs 45-56. Enjoy it.

.LONG TERM...(Sunday Night through Thursday)
ISSUED AT 323 AM CST FRI JAN 24 2014

Fairly high confidence now in the early to mid week forecast period.
Models are fairly consistent now in taking another clipper system
well north of the four state region on Sunday. Yet another arctic
cold front trailing south of the sfc low will swing through the
lower OH Valley Sunday night.

The cold air digging in on the heels of the front will likely rival
that of the ongoing cold blast. After morning lows in the teens
Monday, temps will likely not go much higher during the day with a
blustery north wind to boot. The cold will really settle in Monday
night and Tuesday. Lows near zero seem imminent Tue and Wed
mornings. In fact, the cold will remain entrenched across the
region, with only slow moderation through Thursday.

&&

.AVIATION...
ISSUED AT 323 AM CST FRI JAN 24 2014

VFR conditions expected at all sites through the 06z TAF period.
Calm to light and variable winds early will pick up out of the
south southwest aob 10 knots after 15Z, then increase to 12-15
knots with gusts up to 22-25 knots after 18Z.

&&

.FIRE WEATHER...
ISSUED AT 323 AM CST FRI JAN 24 2014

Red flag conditions seem imminent today over the Ozark Foothills in
se MO. Even though afternoon temperatures will only be in the 20s,
sub zero dewpoints will likely result in relative humidity values
down in the upper teens to lower 20s. In addition, south to
southwest winds may increase to near 15 MPH, with higher gusts. 10
hour fuel moisture levels yesterday afternoon fell below criteria
levels as well at the Doniphan RAWS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...RED FLAG WARNING from 10 AM this morning to 6 PM CST this
     evening FOR MOZ098-100-106>108.

IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...GM
AVIATION...JP
FIRE WEATHER...GM
Hazardous weather outlook, Jan 24, 4:45 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CST FRI JAN 24 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
445 AM CST FRI JAN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS OF -10 TO -13 ARE POSSIBLE FOR A COUPLE OF
HOURS JUST AFTER SUNRISE THIS MORNING IN PARTS OF PIKE AND
NORTHERN SPENCER COUNTIES OF INDIANA.

A RED FLAG WARNING HAS BEEN ISSUED FOR PARTS OF THE OZARK
FOOTHILLS IN MISSOURI...FOR LOW HUMIDITY...DRY FUELS...AND STRONG
WINDS THIS AFTERNOON. PLEASE REFER TO THE RED FLAG WARNING PRODUCT FOR
DETAILS. ELSEWHERE ACROSS THE SOUTHERN HALF OF THE FOUR STATE
REGION...FIRE CONDITIONS WILL BE MARGINAL.

MEASURABLE SNOWFALL IS EXPECTED TO OCCUR LATE TONIGHT IN THE
NORTHEASTERN HALF OF THE REGION...ESPECIALLY IN SOUTHWESTERN
INDIANA...NAMELY SPENCER...PIKE...AND NORTHERN WARRICK COUNTIES
WHERE UP TO AN INCH MAY OCCUR. BLUSTERY SOUTHWESTERLY WINDS MAY
RESULT IN SOME SNOW BLOWING ACROSS ROADS THERE. SOME SNOWFALL MAY
LINGER PAST DAYBREAK IN SOUTHWESTERN INDIANA SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER SHOT OF ARCTIC COLD AIR WILL PRODUCE WIND CHILLS OF ZERO
TO -15 ACROSS THE QUAD STATE REGION FROM MONDAY MORNING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SNOWFALL
REPORTS ARE ENCOURAGED TONIGHT AND EARLY SATURDAY.

Nearby

Red Flag Warnings in Missouri, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.